Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 23, 2019, 4:39 PM CST for Lamar County, Marion County, Alabama. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2019, 4:39 PM CST (22:39 UTC)
- Expired
- Feb 23, 2019, 5:13 PM CST
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 30 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 4:57 PM CST | TSTM WND DMG | Shottsville, AL | TREES DOWN NEAR KEMP CHURCH. |
| Feb 23, 4:58 PM CST | TSTM WND DMG | 1 Nw Hamilton, AL | REPORTS OF TREES DOWN NEAR BEXAR AVENUE WEST AND REDBRIDGE DRIVE AREA OF HAMILTON. |
| Feb 23, 4:59 PM CST | TSTM WND DMG | 3 Ssw Pigeye, AL | TREES DOWN NEAR SHILOH SCHOOL. |
| Feb 23, 5:00 PM CST | TSTM WND DMG | 5 Ne Hamilton, AL | TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 43 AND HIGHWAY 187. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 23, 3:01 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
900
WUUS54 KBMX 232239
SVRBMX
ALC075-093-232330-
/O.NEW.KBMX.SV.W.0008.190223T2239Z-190223T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
439 PM CST SAT FEB 23 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Western Marion County in northwestern Alabama...
Lamar County in west central Alabama...
* Until 530 PM CST.
* At 438 PM CST, severe thunderstorms were located along a line
extending from near Smithville to 7 miles southeast of Amory to 8
miles east of Aberdeen, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Vernon, Sulligent, Guin, Detroit, Beaverton, Blooming
Grove, Lamar County Airport, Weston, Crews, Bedford, Henson
Springs, Shottsville, Lamar County Public Lake, Rankin Fite
Airport, Byrd, Pine Springs, Bexar, Pigeye and Marion County Public
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CST for northwestern
and west central Alabama.
LAT...LON 3432 8817 3431 8791 3392 8793 3392 8795
3371 8795 3372 8825
TIME...MOT...LOC 2238Z 252DEG 51KT 3402 8838 3394 8836 3383 8840
HAIL...<.75IN
WIND...60MPH
$$
25/Owen1 follow-up statement
334
WWUS54 KBMX 232313
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
513 PM CST SAT FEB 23 2019
ALC075-093-232323-
/O.CAN.KBMX.SV.W.0008.000000T0000Z-190223T2330Z/
Marion AL-Lamar AL-
513 PM CST SAT FEB 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARION AND LAMAR
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
and west central Alabama.
LAT...LON 3432 8817 3431 8791 3392 8793 3392 8795
3371 8795 3372 8825
TIME...MOT...LOC 2312Z 252DEG 51KT 3417 8782 3409 8780 3398 8784
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:20 PM CST, 19 minutes earlier.
Area forecast discussion, Feb 23, 4:20 PM CST, 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 420 PM CST Sat Feb 23 2019 .SHORT TERM... Through Tonight. Another warm and humid day across central Alabama with temperatures rising into the upper 70s to lower 80s. A wedge front was still positioned across northeast Alabama where Gadsden was still in the 50s. A band of showers and thunderstorms developed over west Alabama along a low level convergence zone. This activity was ahead of the main thunderstorm activity located over Mississippi. An area of high shear and very unstable air resides over west Alabama and much of Mississippi. A band of strong to severe storms still expected to move into northwest Alabama around 5 pm and spread eastward. All modes of severe weather expected with tornadoes possible in the high shear environment. Best chance for tornadoes will be west of I-65. The flood watch for the northern counties will continue overnight as any heavy rainfall could lead to flooding. The axis of storms should be near or just east of the I-20/59 corridor by midnight, but in a weakening state. The remaining band of showers will be across the far southeast counties by sunrise. 58/rose .LONG TERM... Sunday through Friday. We will continue to see some of the leftover rain in the far southeast through 9 to 10 am Sunday, but then we can say goodbye to the rain for a few days. Sunday and Monday will be dry as high pressure will be in control. Much of Tuesday will be dry as well, but we will begin to see an increase in clouds as the high begins to to exit the region and the southerly flow begins to increase across the area once again. By Tuesday night, low pressure develops along the gulf coast and slides slowly across the area. This will be the first wave of several upper level wave that will slide through the area through Friday ahead of the next cold front that will work into the area Friday night and move out by Saturday morning. Synoptically this pattern makes sense and will be the overall forecast for the time being, but there are some model discrepancies in regards to position of the main vorticity max and support of the system. The more bullish system, the GFS, has the main support in the north and drags the front through with very little wrap around behind it. This would entail a fairly dry weekend for the extended. The Euro, brings things a touch further south and therefore brings the upper level low a little further south. This would provide more clouds and some linger light rain into Saturday. Right now either scenario is plausible and will need to monitor over the next few days the trends of each solution. But for now the main focus will be on the system moving the area through tonight. 16 && .AVIATION... 18Z TAF Discussion. Some clearing has begun to take place at our southern and western sites this afternoon due to placement of the warm front. Winds and the chances for showers will increase through the afternoon into this evening ahead of an approaching cold front. Most of the activity will be between 21Z this afternoon until 10-11Z Sunday. Have included showers and VCTS as early as 21Z for KTCL while KASN, KANB, KMGM, and KTOI will see this activity a little later (04-05Z). Did include PROB30 TSRA for our northern sites beginning at the specified onset time and continuing for a few hours. Amendments in timing could be needed as storms starts developing. Wind gusts will generally range between 15-25kts and possibly higher at times. Shower/storm activity will end west to east overnight. Currently have activity dissipating at KTCL by 07Z and at 11-12Z for KTOI. Winds will remain elevated, generally 10-15kts, at all sites even with the dissipation of showers/storms. 07 && .FIRE WEATHER... A prolonged period of rainfall will continue through Sunday morning, with a strong storm system expected to move through Central Alabama tonight. Very wet conditions are expected, especially across the northern half of the area. Drier conditions return to the area for at least a couple days to start next week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 53 62 31 59 34 / 80 10 0 0 0 Anniston 54 62 33 60 36 / 80 10 0 0 0 Birmingham 52 62 34 61 38 / 90 10 0 0 0 Tuscaloosa 52 64 34 62 39 / 90 0 0 0 0 Calera 53 64 35 61 38 / 80 10 0 0 0 Auburn 59 66 37 62 40 / 80 20 0 0 0 Montgomery 59 68 37 66 40 / 80 10 0 0 0 Troy 60 67 38 65 41 / 80 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 947 AM CST Sat Feb 23 2019 ALZ011>015-017>050-241900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 947 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe thunderstorms are likely later today and tonight as a line of thunderstorms moves across Central Alabama. All modes of severe weather are possible including tornadoes, damaging winds, and large hail. At this time, the main threat appears to begin around 5 PM in the northwest and may continue through 3 AM in the east. However, isolated severe storms may develop across west Alabama this afternoon. Areas of locally heavy rainfall will remain possible today and tonight. Therefore, the flood potential remains high. Any heavy rain on already saturated grounds will only enhance the flood potential. The main flood threat area will be near and north of an Aliceville to Calera to Wedowee line. Elsewhere, minor flooding is possible if showers and storms move over the same areas more than once. Central Alabama rivers will experience rises over the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Central Alabama rivers will continue to experience rises the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon and tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:13 AM CST | Areal Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 23, 2:40 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 50 min |
| Feb 23, 3:07 PM CST | Tornado Warning | BMX | Walker | 23 min |
| Feb 23, 3:19 PM CST | Tornado Warning | BMX | Winston | 26 min |
| Feb 23, 3:39 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 66 min |
| Feb 23, 5:05 PM CST | Special Weather Statement | BMX | Marion | 40 min |
| Feb 23, 5:27 PM CST | Tornado Warning | BMX | Lamar | 48 min |
| Feb 23, 5:29 PM CST | Special Weather Statement | BMX | Winston | 31 min |
| Feb 23, 5:59 PM CST | Tornado Warning | BMX | Fayette | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.